fbpx

Available 24/7 (888) 585-7373

a

Who Needs to Carry Narcan?

The news is full of stories about the number of people in our country dying from opioid overdoses. Drug overdoses are the leading cause of accidental death in the U.S., the most common from fentanyl and other synthetic opioids. Over 150 Americans die every day from synthetic opioid overdoses. If you, personally, could do something to help lower these statistics and save a life, shouldn’t you?

Narcan, which contains the active drug naloxone, is an opioid antagonist, which means it blocks the receptors in your brain that opioids bind to and reverses the symptoms of opioid overdose. Narcan comes in a nasal spray that contains one dose of medication. With one spray into one nostril, within 2 to 3 minutes, an adult or child can become responsive. Additional doses may be needed in alternating nostrils every 2 to 3 minutes until they become responsive. Emergency medical assistance should be called immediately, whether the person becomes responsive or not, because the opioid may last longer in their system than the Narcan, and they can still overdose without additional medical treatment. Narcan is designed to resuscitate them and buy them time until EMS can arrive and provide further treatment.

If you go through a simple training provided by Aspire Counseling Services, they will provide you with free Narcan to carry and you will know the signs of an opioid overdose, when and how to administer the Narcan, and how to help until EMS arrives. By taking less than a half hour of your time to learn how to use Narcan, you can save a life. Maybe you have a loved one who uses opioids, maybe you don’t; but chances are, you are connected in some way to someone who abuses opioids, a friend of a friend, someone you work with, or someone your child knows. With over 100,000 drug overdoses last year, the odds are high that you will some day be around someone who is using opioids.

Even without the illegal uses of opioids, there are instances where you could save a life by carrying Narcan. You may have an elderly parent or grandparent who takes pain medications and mistakenly took too much. You may have a small child who got a hold of medicine left out accidentally. You may have a teenager who experimented with drugs, or maybe one of their friends while at your house. You may come across someone who collapses in front of you in a store. You never know when or where you may need Narcan, but it is better to have it, and be prepared, than to stand by watching helplessly when someone needs help. If more people were to carry Narcan, it is believed that approximately 20% of overdoses could be reversed. At 150 deaths per day from opioid overdoses, that would be 30 lives saved per day!

The idea of administering a medication to someone may scare you, but the best thing about Narcan is it cannot hurt someone if they are not really overdosing on opioids. Narcan is considered safe and rarely causes side effects. The effects of Narcan only last about 30 to 90 minutes, this is why it is so crucial to still call 911, in case the opioids are still interacting in their system.

If you want to help make a difference in the current opioid crisis, contact Aspire Counseling Services today and get trained in how to use Narcan and receive a free dose. You can help to reduce the number of people dying from opioid overdoses. Be ready to save a life, call today!

When to Administer Narcan

Someone has overdosed or possibly overdosed on opioids

Signs of Opioid Overdose

  • They won’t wake up even with vigorous shaking and shouting
  • Their breathing is slow with shallow breaths, or they are not breathing
  • Their pupils are smaller than normal

Any opioids can cause overdose. Common opioids are:

  • Buprenorphine (Belbuca, Butrans, Buprenex)
  • Codeine
  • Fentanyl (Abstral, Fentora, Subsys)
  • Hydrocodone (Zohydro ER)
  • Hydromorphone (Dilaudid)
  • Methadone (Dolophine, Methadose)
  • Morphine (Kadian, MS Contin)
  • Oxycodone (Oxycontin, Xtampza ER)
  • Tramadol (ConZip, Ultram)

How to Administer Narcan

  1. If anyone else is present instruct them to call 911
  2. Lie the person on their back in a safe area
  3. Tilt their head back and support their neck
  4. Remove Narcan nasal spray from packaging
  5. Hold spray in one hand with thumb on bottom of plunger and first and middle fingers on either side of nozzle
  6. Insert tip of nozzle gently into the person’s nostril
  7. Press plunger firmly to give full dose of Narcan, then remove spray device
  8. Call 911 immediately if you or someone else has not already done so
  9. Turn person over onto their side, paced in the “recovery position” with one hand under their head for support and top knee bent forward toward ground to prevent them from rolling onto stomach. This protects them from choking if they vomit.
  10. If you have additional Narcan sprays, and they have not gained consciousness and resumed normal breathing in 2 to 3 minutes, administer another dose into the other nostril after laying them on their back again.
  11. Additional doses can be given every 2 to 3 minutes if needed until EMS arrives. If they have regained consciousness and resumed normal breathing there is no need to administer additional doses, just wait for EMS.

Available 24/7 (888) 585-7373

FOLLOW US ON SOCIAL MEDIA

LEARN MORE ABOUT TELEHEALTH SERVICES

Planting Seeds, Saving Lives

Copyright © 2022 Aspire Counseling Services® | Privacy Practices | Powered & Designed by Citryn, LLC

Planting Seeds, Saving Lives

Available 24/7 (888) 585-7373

FOLLOW US ON SOCIAL MEDIA

MENU

LOCATIONS

Privacy Practices
Copyright © 2022 Aspire Counseling Services®
Powered & Designed by Citryn, LLC